Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 110, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2018, 5:36 PM MDT for Yuma County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2018, 5:36 PM MDT (23:36 UTC)
- Expired
- May 28, 2018, 6:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:12 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:18 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 28, 3:18 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018
Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.
This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.
Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.
.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018
Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.
In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018
This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.
Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001>004-014>016-
028-029.
CO...Flash Flood Watch through late tonight for COZ090.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLERHazardous weather outlook, May 28, 10:49 AM MDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1049 AM MDT Mon May 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A widespread significant outbreak of severe weather is expected this afternoon into tonight across the entire area. The threats will be damaging winds 60 mph and greater...large hail of at least 1 to 3 inches in diameter and a greater than normal risk of tornadoes. Also heavy rainfall is expected which will cause an above normal flash flood threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds up to 60 mph...and large hail of at least 1 inch. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. Wednesday will have a chance for thunderstorms...with no chance for severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required this afternoon and tonight.
In the hours before
Special weather statement, May 28, 5:02 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Goodland KS 502 PM MDT MON MAY 28 2018 COZ091-282315- Kit Carson County CO- 502 PM MDT MON MAY 28 2018 ...Brief Landspout Tornadoes Possible... At 501 PM MDT, conditions are becoming favorable for the development of landspout tornadoes in and close to the Kit Carson and Washington county line. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. This landspout threat will remain over mainly rural areas of northwestern Kit Carson County County. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Goodland. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && A tornado watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3957 10281 3949 10282 3949 10309 3957 10309 JRM
Local storm report, May 28, 5:09 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 E HILL CITY 39.37N 99.83W
05/28/2018 M5.10 INCH GRAHAM KS PUBLIC
5.1 INCHES OF RAINFALL SINCE 1:00 PM MDT.
&&
EVLocal storm report, May 28, 5:18 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 17 N FLAGLER 39.53N 103.01W
05/28/2018 KIT CARSON CO NWS EMPLOYEE
OFF-DUTY NWS EMPLOYEE REPORTED LANDSPOUT.
&&
EVLocal storm report, May 28, 5:24 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TORNADO 17 WSW JOES 39.55N 102.97W
05/28/2018 KIT CARSON CO NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED A TORNADO.
&&
EVLocal storm report, May 28, 5:31 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL WINONA 39.06N 101.25W
05/28/2018 M1.00 INCH LOGAN KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 28, 5:32 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 13 N SEIBERT 39.48N 102.87W
05/28/2018 KIT CARSON CO TRAINED SPOTTER
SPOTTER REPORTED A LANDSPOUT 13 MILES NORTH
OF SEIBERT, JUST WEST OF HIGHWAY 59.
&&
VINCENTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:08 PM MDT | Special Weather Statement | GLD | Thomas | 37 min |
| May 27, 6:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 27, 8:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 27, 8:39 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| May 27, 9:49 PM MDT | Special Weather Statement | GLD | Rawlins | 41 min |
| May 28, 5:19 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 41 min |
| May 28, 5:41 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 34 min |
| May 28, 5:58 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| May 28, 6:11 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 49 min |
| May 28, 6:19 AM MDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 6:41 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| May 28, 6:48 AM MDT | Flash Flood Warning | GLD | Rawlins | 12 hr |
| May 28, 6:54 AM MDT | Flash Flood Warning | GLD | Thomas | 3 hr |
| May 28, 6:59 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 46 min |
| May 28, 7:44 AM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 28, 9:04 AM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 41 min |
| May 28, 9:13 AM MDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 9:23 AM MDT | Flash Flood Warning | GLD | Sheridan, Thomas | 3 hr |
| May 28, 9:49 AM MDT | Special Weather Statement | GLD | Decatur | 11 min |
| May 28, 10:05 AM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 55 min |
| May 28, 10:56 AM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 28, 11:04 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 26 min |
| May 28, 11:25 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 65 min |
| May 28, 12:21 PM MDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 12:30 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 45 min |
| May 28, 12:49 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 28, 1:07 PM MDT | Tornado Warning | GLD | Graham | 23 min |
| May 28, 1:48 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 27 min |
| May 28, 1:54 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 28, 2:18 PM MDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more | 19 hr |
| May 28, 2:35 PM MDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 98 min |
| May 28, 2:58 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 47 min |
| May 28, 3:14 PM MDT | Special Weather Statement | GLD | Wichita | 16 min |
| May 28, 3:22 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 35 min |
| May 28, 3:23 PM MDT | Flash Flood Warning | GLD | Graham | 6 hr |
| May 28, 3:26 PM MDT | Tornado Warning | GLD | Gove | 19 min |
| May 28, 3:52 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 39 min |
| May 28, 4:00 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 30 min |
| May 28, 4:03 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 28, 4:10 PM MDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 28, 4:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| May 28, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 28, 4:48 PM MDT | Tornado Warning | GLD | Cheyenne | 8 min |
| May 28, 5:35 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
| May 27, 6:10 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 20 min |
| May 27, 6:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 27, 6:23 PM MDT | Special Weather Statement | GLD | Yuma | 22 min |
| May 27, 6:38 PM MDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| May 27, 6:41 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 34 min |
| May 27, 6:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| May 27, 7:09 PM MDT | Tornado Warning | GLD | Kit Carson | 23 min |
| May 27, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| May 27, 7:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| May 27, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 23 min |
| May 27, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 17 min |
| May 27, 8:53 PM MDT | Special Weather Statement | GLD | Yuma | 37 min |
| May 28, 4:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| May 28, 5:02 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| May 28, 5:07 PM MDT | Tornado Warning | GLD | Kit Carson | 23 min |
| May 28, 5:23 PM MDT | Tornado Warning | GLD | Kit Carson | 37 min |
| May 28, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| May 28, 5:50 PM MDT | Tornado Warning | GLD | Kit Carson | 25 min |
| May 28, 5:52 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| May 28, 5:44 AM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 11 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.